Georgia, 2018

Tornado and Hail in Georgia, March 17, 2018

March 17, 2018 · NWS FFC · 4 events in 3 counties and zones

An upper-level short wave sweeping southeast through the southern Appalachians spawned isolated severe thunderstorms across the region. Cold air aloft, associated with the short wave, produced large hail in portions of north and central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An upper-level short wave sweeping southeast through the southern Appalachians spawned isolated severe thunderstorms across the region. Cold air aloft, associated with the short wave, produced large hail in portions of north and central Georgia. Enhanced shear along a warm front helped to produced an isolated tornado in northeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 17, 6:44 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 17, 6:44 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
744 PM EDT Sat Mar 17 2018

.PREV DISCUSSION... /Issued 248 PM EDT Sat Mar 17 2018/

SHORT TERM /Tonight through Sunday Night/...
Most of the showers have dissipated with a few remaining across
central GA. These showers will continue shifting south and should be
out of the CWA by 00Z. A weak short wave an associated cold front
will move across the Tennessee Vally this evening. This could tap
into some low level moisture as it move into the region bringing a
chance of showers/tstorms to extreme northeast Georgia this
evening/tonight. The cold front will move into central/south GA
Sunday, however as the next short wave moves into the Mississippi
Valley, the front will move north as a warm front. Significant
isentropic lift along the warm front will bring increasing chance of
showers and thunderstorms to the western part of the CWA late Sunday
afternoon and across the entire CWA Sunday night.

17

LONG TERM /Monday through Saturday/...
Mainly only tweaks to the long term based on the latest
guidance. A wet and stormy period is still expected Monday
into early Tuesday.

BDL

PREVIOUS DISCUSSION...
A fairly aggressive system making its way into our area for the
beginning of the extended forecast. High pressure builds back
into the region for the middle to end of the 7 day forecast.

The cold front that moves through the area today moves back
northward as a warm front Sunday night with the next cold front
directly on its heels. Beginning Sunday night/Monday morning,
moist southwesterly flow sets up across the area as the warm
front moves into central portions of the state. Instability
indices increase across the state as a a strong piece of southern
stream energy interacts with the warm front. This will produce
periods of locally heavy rainfall and some isolated to scattered
thunderstorms. Currently, the axis of heaviest rainfall is progged
to be across central and south GA. Another bout of moderate to
locally heavy rainfall is possible Monday night into Tuesday as
the cold front moves through.

As far a s the possible severe weather from this system the
models are coming into a bit of better agreement as far as timing
and intensity. Instability peaks Sunday evening then weakens
Sunday night through early Monday morning. This should keep any
thunderstorms to a minimum but would not be surprised to see
strong thunderstorm during this time frame. The mid level lapse
rates stay fairly steep...and some surface instability will be
present so can not rule out a severe storm. Instabilities
increase during the day Monday with muCAPE increasing into the
800-1800j/kg range and shear and lapse rate values staying up as
well. There is not as much deep moisture present but with a
secondary cold front sweeping around the parent low and daytime
high temps in the 60s and 70s...the atmosphere will be primed for
severe storms to develop. SPC also agrees and has placed the
majority of the state under a slight risk for day 3 with NW and
west central GA under a 10 percent hatched area for significant
severe weather. Will be keeping a close eye on this over the next
few days

Behind the cold front, for the latter half of the week, colder than
normal temps will return. will most likely have to issues some
frost/freeze products Wed/Thu.

01

&&

.AVIATION...
00Z Update...
Mainly passing cirrus expected thru this evening. Main question is
to what extent and how far north potential MVFR ceilings will get
across the TAF sites overnight. Given location of best
moisture/precip...think MCN and CSG will have best chance for MVFR
cigs with also some potential for fog and reduced vsbys. Further
north across metro ATL and AHN there could be some scattered to
perhaps BKN MVFR for a few hours but confidence is not high.
Patchy fog will also be possible across northern sites but not
thinking enough coverage or duration for vsby impacts. Showers and
storms should remain outside of airport locations thru Sunday
morning. Will see coverage increase from the west by late Sunday
afternoon. West winds will continue at less than 10kts.

//ATL Confidence...00Z Update...
Low confidence on potential MVFR cigs overnight.
High on all other elements.

Kovacik

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          54  74  53  65 /  10  10  80  70
Atlanta         55  73  55  68 /   5  20  80  70
Blairsville     46  68  48  62 /  30   5  70  70
Cartersville    51  71  53  69 /  10  20  80  70
Columbus        60  78  60  76 /  10  50  90  70
Gainesville     53  71  52  63 /  20   5  80  70
Macon           58  78  57  73 /  10  30  80  70
Rome            50  71  53  69 /  10  10  80  70
Peachtree City  55  74  56  71 /   5  30  90  70
Vidalia         61  79  60  75 /  20   5  80  70

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...17
LONG TERM....BDL
AVIATION...Kovacik
Hazardous weather outlook, Mar 17, 6:48 PM EST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
748 PM EDT Sat Mar 17 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
748 PM EDT Sat Mar 17 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Isolated thunderstorms are possible across far northeastern and
central Georgia tonight. In far northeastern Georgia, a couple
strong to severe thunderstorms may be possible with hazards
including damaging winds, large hail, and very isolated
tornadoes. This threat is expected to begin diminishing after
nightfall. For central Georgia, weak thunderstorms with gusty
winds, occasional lightning and locally heavy rain will be
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Isolated to widespread thunderstorms will also be likely from
Sunday night into Tuesday morning. Within this wave of
activity, there is a potential for strong to severe thunderstorms
Monday. At this time, it appears that all severe thunderstorm
hazards may be possible with storms that develop on Monday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Mar 17, 6:10 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
710 PM EDT SAT MAR 17 2018

GAZ103-104-172345-
Sumter GA-Webster GA-
710 PM EDT SAT MAR 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SUMTER AND SOUTHERN
WEBSTER COUNTIES UNTIL 745 PM EDT...

At 710 PM EDT...a strong thunderstorm was over Parrott, or 9 miles
south of Preston...moving east at 45 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Americus, Plains, Leslie, De Soto, Weston, Desoto, Sumter, Lamar,
Croxton Crossroads, Huntington, Leveretts, Maddox, Centerpoint and
Chambliss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3197 8444 3193 8444 3192 8446 3192 8464
      3202 8464 3207 8407 3197 8399 3191 8399
      3192 8434 3187 8434
TIME...MOT...LOC 2310Z 263DEG 57KT 3193 8450

WIND...40MPH
Special weather statement, Mar 17, 6:36 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
736 PM EDT SAT MAR 17 2018

GAZ095-105-107-180000-
Dooly GA-Houston GA-Pulaski GA-
736 PM EDT SAT MAR 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOOLY...SOUTHERN
HOUSTON AND NORTHWESTERN PULASKI COUNTIES UNTIL 800 PM EDT...

At 736 PM EDT...a strong thunderstorm was over Henderson, or 7 miles
south of Perry...moving east at 30 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Perry, Hawkinsville, Unadilla, Hayneville, Browndale, Sand Bed,
Grovania, Elko, Grove Park, Ocmulgee Public Fishing Area, Moss Oak,
Hartford, Pulaski State Prison, Henderson, Klondike and Clinchfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3226 8384 3242 8383 3249 8351 3245 8349
      3245 8350 3244 8349 3242 8348 3241 8348
      3240 8350 3236 8345 3227 8341
TIME...MOT...LOC 2336Z 259DEG 26KT 3236 8376

WIND...40MPH

The radar

The Robins AFB radar (KJGX), 43 km away, was scanning. The volume nearest the first event began at 00:54 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Hail, Laurens

When
March 17, 7:55 PM EST to 8:05 PM EST
Where
Laurens County, 1.35 mi WNW of Dublin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.540, -82.920

Several reports of nickel and quarter size hail were received from the public, trained spotters and the Laurens County Emergency Manager in and around the city of Dublin.

Hail, Union

When
March 17, 8:00 PM EST to 8:10 PM EST
Where
Union County, 0.89 mi SE of Ivy Log
Measured
2.12 in hail
Reported by
Public
Coordinates
34.960, -84.060

Several reports of hail from the size of a quarter to the size of a lime were received from the public in the Ivy Log area. One photograph showed a hailstone measured at 2 1/8 inches.

Hail, Union

When
March 17, 8:05 PM EST to 8:15 PM EST
Where
Union County, 1.83 mi WSW of Spile
Measured
1.25 in hail
Reported by
Public
Coordinates
34.920, -84.000

The public reported half-dollar size hail north of Blairsville.

Tornado, White

When
March 17, 8:31 PM EST to 8:36 PM EST
Where
White County, 5.74 mi NNW of Cleveland White Arpt to 1.53 mi NNE of Cleveland White Arpt
Rating
EF1
Path length
5.06 mi
Path width
630 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
34.790, -83.784

A National Weather Service survey team found that an EF1 tornado, with a maximum wind speed of 105 mph and a maximum path width of 630 yards, moved across northern White County. The tornado touched down at the Upper Chattahoochee River Campground in the Chattahoochee Wildlife Management area, just south of the Union County line. Hundreds of trees were blown down as the tornado travelled southeast across the northern portion of the Wildlife Management Area. The tornado passed out of the Chattahoochee WMA along Highway 17 north of Dyers Drive where it struck an RV resort containing dozens of recreational vehicles. Dozens of trees were blown down in the resort area destroying four buildings and an unoccupied trailer. Other large trees narrowly missed several occupied trailers in the park. Across Highway 17 from the resort, an entire stand of several hundred trees was snapped or uprooted along a ridge. This area around the RV resort and the ridge is where the tornado reached its maximum strength of 105 mph and width of 630 yards. The tornado quickly weakened after crossing the ridge but continued moving southeast through forest land snapping and uprooting trees. The path crossed Tray Mountain Road before ending north of Unicoi State Park along Anna Ruby Falls Road. In total, it is estimated that a thousand or more trees were snapped or uprooted along the entire path of this tornado. [03/17/18: Tornado #1, County #1/1, EF-1, White, 2018:004].

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyThe tornado archive for Georgia, 2018Warnings in Georgia, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740796, 740797, 740798, 740791.